Paracetamol vs Ibuprofen

Updated 8th Dec 2020

Paracetamol and ibuprofen are two of the most commonly used over the counter medicines due to their availability and wide range of uses. Because of this, these medications are quite regularly taken incorrectly, unnecessarily or unsafely. In this article, we’ll help you understand when these medications should or shouldn’t be taken, how to take them, and the different ways you can do so. But firstly, here’s a quick comparison between paracetamol and ibuprofen.

 

Paracetamol vs Ibuprofen

As common and easily accessible painkillers, ibuprofen and paracetamol are frequently seen as interchangeable. They’re viewed with an, either will do attitude. However, they do have different strengths, and therefore are more effective for different conditions and different circumstances. They also have different, potentially negative, effects on the body. Because of this, when looking at which to take, you need to consider your condition, circumstances, and potential risks. Here are a few key distinctions between paracetamol and ibuprofen:

  • Paracetamol can be taken on an empty stomach, while it is best to take ibuprofen with food, or soon after
  • Abuse of paracetamol can cause damage on your liver, while abuse of ibuprofen can cause damage to your stomach or liver
  • It’s safer to take paracetamol if you are pregnant than ibuprofen. In the case of the latter, you should consult your doctor first, but completely avoid it in your 3rd trimester
  • Ibuprofen has a much longer list of side effects than paracetamol

 

Paracetamol

Paracetamol (acetaminophen) is a painkiller used to treat aches and pains and reduce fevers. Despite it being so common, no one is actually sure about how it works. The most accepted theory is that paracetamol blocks pain messengers in the central nervous system.

Paracetamol Uses

Paracetamol is commonly used to treat a variety of conditions that cause pain and high temperatures. However if there are underlying causes such as inflammation or an infection, paracetamol won’t have an effect on them. Some of the conditions treated by paracetamol include:

  • Headaches
  • Muscle aches
  • Toothaches
  • Colds
  • Arthritis

Paracetamol Dosage

The exact dosage of the paracetamol you take will vary due to your condition, other medications and the prescriber. So always read the leaflet or check with a medical professional if you are not sure. 

Paracetamol for Adults

The usual dose for adults is one or two tablets, 500mg, four times within a 24 hour period. It is always strongly advised that you leave at least 4 hours between doses as a paracetamol overdose can cause serious side effects. As paracetamol can be taken without food, you can generally start your dosage when the pain starts.

Paracetamol for Kids

The strength and dosage required depends on the age and weight of the child, however no form of paracetamol should be given to any child under 2 months of age.

In most cases, a child that needs pain relief over a number of days should be given a dose of paracetamol every 6 hours so as to not risk too much. If however the pain is more random, give them a dose when they experience the pain, and wait 4 hours before the next.

However, especially in the case of children, you should always read the leaflet carefully or consult a medical professional first. Especially if your child is small for their age.

Paracetamol Side Effects & Risks

When taken in correct doses, paracetamol is unlikely to cause any side effects. However it can be possible, especially if you are unknowingly allergic, so if you notice anything unusual when you start the medication, consult your doctor or pharmacist immediately. If your reaction is severe, such as anaphylaxis, call 999.

Most people can take paracetamol safely, but there are some cases where you should consult your doctor first.

Check with your doctor if you…

  • Have liver or kidney problems
  • Have had an allergic reaction to medicines
  • Take medicine for TB
  • Take medicine for epilepsy
  • Take warfarin (a blood thinner)
  • Drink more than 14 units of alcohol a week
  • Would need to take paracetamol regularly

Paracetamol Types / Brands

For adults, paracetamol is usually available as a tablet or capsule. There are other forms available for those that find them difficult to swallow, such as syrup or soluble tablets that can dissolve in water. There are also suppository and liquid syrup options for children. Paracetamol can also be administered through an IV drip in a hospital environment by a doctor or nurse. Common brand names for paracetamol include Panadol, Calpol (commonly for infants), Medinol, Disprol and Hedex.

Paracetamol & Other Medications

Taking paracetamol with other medications is generally quite safe, with a few exceptions as mentioned above, as long as they don’t contain paracetamol themselves. This means you can take paracetamol with other painkillers to increase the effect or target a different cause of the pain, such as with aspirin, ibuprofen and codeine.

You can buy paracetamol on its own, but most pharmacies will sell medication and other painkillers that contain paracetamol as an added ingredient, such as lemsip and night nurse. Common prescription painkillers with paracetamol combined with another include co-codamol (codeine with paracetamol), tramacet (tramadol with paracetamol) and co-dydramol (dihydrocodeine and paracetamol).

 

Ibuprofen

Ibuprofen is a common painkiller that also effectively treats inflammation. Most are available in pharmacies and supermarkets, but there are some types for which you’d need a prescription.

Ibuprofen Uses

Due to its ability to treat pain and inflammation, ibuprofen is commonly used to treat pain caused by inflammation, among a number of other aches and pains. These include:

  • Period pain
  • Back pain
  • Arthritis
  • Strains
  • Sprains
  • Toothache

It is important to note that with strains and sprains, it’s usually recommended by medical professionals to wait 48hours before taking ibuprofen, so as to allow the body to carry out its normal healing process.

Ibuprofen Dosage

Ibuprofen for Adults

In most cases, the dosage for ibuprofen is one or two 200mg tablets, 3 times a day, leaving 6 hours between each dose. When necessary however, you can be prescribed a higher dose of up to 600mg, or slow release ibuprofen for more constant pain. In the case of slow release tablets, you would either take one or two a day with at least 10 hours’ gap in between.

Ibuprofen for Kids

The maximum dosage - volume and frequency - of ibuprofen within a 24 hour period for children depends on the age of the child. The weight and medical history of the child can also have an effect, so it is advisable that you consult a medical professional before providing your child with any medication.

Ibuprofen Side Effects & Risks

Ibuprofen can cause a number of side effects, some requiring medical attention. It’s important to pay attention to how you are feeling when you start any new medication. For ibuprofen, the most commonly reported side effects include:

  • headaches
  • dizziness
  • nausea
  • vomiting
  • flatulence
  • indigestion

If you experience any severe side effects, such as changes to your stool, blood in any bodily fluids, or swelling or breathing difficulties, speak to a doctor immediately.

Don’t take ibuprofen if you have…

  • Had a stomach ulcer
  • A perforation or bleeding in your stomach
  • Liver problems
  • Heart disease or heart failure
  • Chickenpox or shingles
  • Crohn’s disease

The effect of ibuprofen on asthma depends on the type of asthma you have. You should be able to take ibuprofen if you don’t have aspirin-sensitive asthma, as it can trigger an attack or symptoms of an allergic reaction. It is recommended that you speak to a medical professional before taking ibuprofen if you do have asthma.

Check with your doctor if…

  • You are over 65 years old - your doctor may prescribe medication to protect your stomach from ulcers if you will be taking it long term
  • You are pregnant - if you have taken ibuprofen during pregnancy, especially during the third trimester, you will need to tell your doctor

Ibuprofen Types / Brands

Ibuprofen is available in a variety of different forms. Which you choose will depend on the type and location of the pain, as well as your age and preferences. These types can be ingestible - tablets, capsules and syrup - or topical - gel, mousse or spray.

Ibuprofen can also be combined with other products to help tackle a range of symptoms - most commonly cold and flu. Common brand names of ibuprofen include Nurofen, Advil, Brufen and Calprofen.

Ibuprofen & Other Medications

Ibuprofen can react poorly with other medication when taken orally, but is usually safe when applied to the skin. If taken orally, it is safe to take ibuprofen with codeine or paracetamol.

Ibuprofen falls under a category of medicines called NSAIDs (non-steroidal anti-inflammatory drugs). Never take ibuprofen with other NSAID medicines as this will increase your risk of experiencing painful side effects. Other NSAIDs include aspirin and naproxen.

 

Medical Disclaimer

This article is for information purposes only and is not meant to replace medical advice. No matter what you read, it is always advisable to speak to a medical professional if you are unsure about the medication you are taking or should be taking. Once you have, safely, decided to take any medication, ensure that you strictly follow the instructions as per the prescription and/or the leaflet.

 

Healthera 

Healthera operates a leading healthcare marketplace that provides patients with medicines, healthcare services and products through the largest digital platform of pharmacies and GPs in the UK, including national chains and independent providers. Download Healthera App to order NHS repeat prescription online!

 

Recommend to Family & Friends: